Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On two problems of Erdos and Hechler: New methods in singular madness


Authors: Menachem Kojman, Wieslaw Kubis and Saharon Shelah
Journal: Proc. Amer. Math. Soc. 132 (2004), 3357-3365
MSC (2000): Primary 03E10, 03E04, 03E17, 03E35; Secondary 03E55, 03E50
Published electronically: June 21, 2004
MathSciNet review: 2073313
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For an infinite cardinal $\mu$, $\operatorname{MAD}(\mu)$denotes the set of all cardinalities of nontrivial maximal almost disjoint families over $\mu$.

Erdos and Hechler proved in 1973 the consistency of $\mu\in \operatorname{MAD}(\mu)$for a singular cardinal $\mu$ and asked if it was ever possible for a singular $\mu$ that $\mu\notin \operatorname{MAD}(\mu)$, and also whether $2^{\operatorname{cf}\mu} <\mu \Longrightarrow \mu\in \operatorname{MAD}(\mu)$ for every singular cardinal $\mu$.

We introduce a new method for controlling $\operatorname{MAD} (\mu)$ for a singular $\mu$ and, among other new results about the structure of $\operatorname{MAD}(\mu)$ for singular $\mu$, settle both problems affirmatively.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E10, 03E04, 03E17, 03E35, 03E55, 03E50

Retrieve articles in all journals with MSC (2000): 03E10, 03E04, 03E17, 03E35, 03E55, 03E50


Additional Information

Menachem Kojman
Affiliation: Department of Mathematics, Ben-Gurion University of the Negev, Beer-Sheva, Israel
Email: kojman@math.bgu.ac.il

Wieslaw Kubis
Affiliation: Department of Mathematics, Ben-Gurion University of the Negev, Beer-Sheva, Israel – and – Institute of Mathematics, University of Silesia, Katowice, Poland
Email: kubis@math.bgu.ac.il

Saharon Shelah
Affiliation: Institute of Mathematics, Hebrew University of Jerusalem, Israel – and – Department of Mathematics, Rutgers University, New Brunswick, New Jersey
Email: shelah@math.huji.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9939-04-07580-X
PII: S 0002-9939(04)07580-X
Keywords: Almost disjoint family, singular cardinal, bounding number, smooth pcf scales
Received by editor(s): June 10, 2002
Received by editor(s) in revised form: September 10, 2002
Published electronically: June 21, 2004
Additional Notes: The first author’s research partially supported by an Israeli Science Foundation grant no. 177/01
The third author’s research was supported by The Israel Science Foundation, Publication 793.
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2004 American Mathematical Society